Alert archive / Virginia / Flash Flood Warnings in 2020
Flash Flood Warning 41, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 3, 2020, 12:53 AM EDT for Pittsylvania County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2020, 12:53 AM EDT (04:53 UTC)
- Expired
- Aug 3, 2020, 3:23 AM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 99 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 4.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 324 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 984 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
683
WGUS51 KRNK 030453
FFWRNK
VAC143-030745-
/O.NEW.KRNK.FF.W.0041.200803T0453Z-200803T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
1253 AM EDT Mon Aug 3 2020
The National Weather Service in Blacksburg has issued a
* Flash Flood Warning for...
Southeastern Pittsylvania County in south central Virginia...
* Until 345 AM EDT.
* At 1253 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Danville and Ringgold.
This includes the following streams and drainages...
Cane Creek, Big Toby Creek, Birch Creek and Barker Creek.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3655 7935 3656 7934 3657 7933 3658 7934
3657 7932 3657 7931 3657 7930 3658 7931
3658 7932 3658 7933 3659 7933 3675 7926
3674 7917 3654 7922 3654 7934
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 2 HOURS
$$
RAB2 follow-up statements
199
WGUS71 KRNK 030634
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
234 AM EDT Mon Aug 3 2020
VAC143-030745-
/O.CON.KRNK.FF.W.0041.000000T0000Z-200803T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pittsylvania VA-
234 AM EDT Mon Aug 3 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM EDT EARLY THIS
MORNING FOR SOUTHEASTERN PITTSYLVANIA COUNTY...
At 234 AM EDT, Doppler radar indicated thunderstorms producing heavy
rain in Danville. Between 1 and 3 inches of rain have fallen. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms with heavy
rainfall.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Danville and Ringgold.
This includes the following streams and drainages...
Cane Creek, Big Toby Creek, Birch Creek and Barker Creek.
Additional rainfall amounts are expected to be less than one inch at
this time.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3655 7935 3656 7934 3657 7933 3658 7934
3657 7932 3657 7931 3657 7930 3658 7931
3658 7932 3658 7933 3659 7933 3675 7926
3674 7917 3654 7922 3654 7934
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 2 HOURS
$$
RAB144
WGUS71 KRNK 030723
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
323 AM EDT Mon Aug 3 2020
VAC143-030733-
/O.CAN.KRNK.FF.W.0041.000000T0000Z-200803T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pittsylvania VA-
323 AM EDT Mon Aug 3 2020
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN PITTSYLVANIA
COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures. Note,
additional rainfall can be expected later as the remnants of
Tropical Storm Isaias moves northward along the Southeast and
Mid-Atlantic coast line.
LAT...LON 3655 7935 3656 7934 3657 7933 3658 7934
3657 7932 3657 7931 3657 7930 3658 7931
3658 7932 3658 7933 3659 7933 3675 7926
3674 7917 3654 7922 3654 7934
$$
RABWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 7:33 PM EDT, 5 hours 20 minutes earlier.
Area forecast discussion, Aug 2, 7:33 PM EDT, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
733 PM EDT Sun Aug 2 2020
.SYNOPSIS...
A couple of weak stalled frontal systems will linger across the
region during the next several days with a broad upper trough
persisting across the eastern U.S. Meanwhile, Tropical Storm
Isaias was nearing the central/northern Florida coast and is
expected to move northward into the eastern South and North
Carolina during the next 24 to 48 hours, tracking to just east
of Danville Virginia by Tuesday morning. Another frontal system
will move into the region during the later half of the week. The
combination of these weather systems will bring widespread
moderate to heavy rainfall to must of the region, especially
along and east of the Blue Ridge over the next several days.
Otherwise, seasonably warm and very humid conditions are
expected to continue through the week.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 710 PM EDT Sunday
Two bands of convection across the area this evening....one
along the Blue Ridge and another across the piedmont. A few
storms in these lines have been pulsing to near severe limits.
Most of the storms are producing torrential downpours. This
action will continue for a few more hours, then wane with loss
of heating.
As of 200 PM EDT Sunday
Storms have started to appear on a line along the Blue Ridge through
Lynchburg. This falls in line with a lot of hi-res CAMs, which had a
line of discrete cells come up in a similar location. Some of these
have quite a bit of lightning, and quite likely that a couple of
them meet severe criteria later on. Main threat is gusty winds, but
with anomalously hi shear for this time of year, a tornado is not
out of the question (as we saw yesterday). Heavy localized rainfall
is also a potential problem, especially if more than one efficient
raining cells passes over the same area. However, the widespread
flooding threat will not start until Monday as Isaias's tropical
moisture begins to interact with a frontal boundary in our area to
set up a Predecessor Rainfall Event (PRE).
The PRE will drop 1"-3" Monday into Tuesday, on average over most of
the CWA, with a max in a swath through the Blue Ridge region.
Locally higher amounts are possible. A Flash Flood Watch will go
into effect on Monday at 8AM and last through Tuesday evening to
cover the flooding threat the PRE represents. Winds will back from
SW to SE as Isaias moves up the coast into the Carolinas and exerts
its influence over our flow.
Today will be warmer than Monday, with highs Sunday in the mid-upper
80s east of the Blue Ridge, upper 70s west. Monday will see highs in
the mid-80s east, 70s west.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
As of 300 PM EDT Sunday...
Flash Flood Watch has been expanded to include all of the Blue
Ridge, foothills and piedmont.
Upslope precipitation will be ongoing at the beginning of the period
and will continue through 12z/8AM Tuesday when the tropical storm
will be far enough north to end deep upslope winds against the
central Appalachians. Cold front will cross through the Mid Atlantic
region following the tropical system on Tuesday with high pressure
building in on Wednesday. Exact axis of heaviest rainfall will
depend on the track of tropical Storm Isaias, but still expecting a
secondary stripe of heavy rain along the Blue Ridge and eastern
foothills which may contribute to either small stream/areal flooding
and potential minor river flooding.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 300 PM EDT Sunday...
Weather pattern returns to more typical for summer time. Will again
be repetitive forecast of daily chances for afternoon and evening
thunderstorms, along with heat and humidity typical of summer. No
major deviation from long range synoptic scale guidance.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 720 PM EDT Sunday...
VFR conditions for all, except for cases where an isolated shower or
storm passes over an airport. Storm chances are best this evening,
then wane after sunset. However, given that we are in a tropical
environment, a few storms may linger overnight, but coverage
not enough to mention in TAFs.
Mixing will remain overnight, therefore fog will be limited to a few
deep mountain valleys in southeastern West Virginia.
Extended Aviation Discussion...
Poor aviation conditions Monday and Tuesday, especially east of the
Blue Ridge, as Tropical Cyclone Isaias tracks northward near or just
west of the I-94 Corridor. An extended period of heavy rainfall and
gusty winds with IFR-LIFR ceilings will be possible from KDAN to
KLYH and eastward late Monday through much of Tuesday. Conditions
will improve Wednesday, but with a very moist and warm atmosphere
left behind, look for periods of late night/early morning fog/low
clouds and scattered afternoon/evening showers and thunderstorms.
But, more VFR conditions will be found during the later half of the
week then the first half.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch from Monday afternoon through Tuesday
evening for VAZ022>024-033>035-043>047-058-059.
Flash Flood Watch from Monday morning through Tuesday evening
for VAZ015>017-032.
NC...Flash Flood Watch from Monday afternoon through Tuesday
evening for NCZ004>006-020.
Flash Flood Watch from Monday morning through Tuesday evening
for NCZ001>003-018-019.
WV...None.
&&
SYNOPSIS...RAB
NEAR TERM...RCS/VFJ
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...RCSHazardous weather outlook, Aug 2, 3:40 PM EDT, 9 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 340 PM EDT Sun Aug 2 2020 NCZ001>003-018-019-VAZ015>017-032-031945- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Grayson-Carroll-Floyd-Patrick- 340 PM EDT Sun Aug 2 2020 ...FLASH FLOOD WATCH IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY EVENING... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina and southwest Virginia. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected again today. A few of these could become strong to severe. Damaging wind gusts and very heavy rainfall resulting in localized flash flooding will be the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ004>006-020-VAZ022>024-033>035-043>047-058-059-031945- Stokes-Rockingham-Caswell-Yadkin-Roanoke-Botetourt-Rockbridge- Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox- Buckingham-Halifax-Charlotte- 340 PM EDT Sun Aug 2 2020 ...FLASH FLOOD WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY EVENING... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected again today. A few of these could become strong to severe. Damaging wind gusts and very heavy rainfall resulting in localized flash flooding will be the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. VAZ007-009>014-018>020-WVZ042>044-507-508-031945- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig- Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 340 PM EDT Sun Aug 2 2020 This Hazardous Weather Outlook is for southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected again today. A few of these could become strong to severe. Damaging wind gusts and very heavy rainfall resulting in localized flash flooding will be the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered to numerous showers and a few thunderstorms are expected Monday through Wednesday, with isolated to scattered thunderstorms possible Thursday through Saturday. An isolated strong to severe thunderstorm will be possible each day, mainly during the afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. RCS
In the hours before
Special weather statement, Aug 2, 7:24 PM EDT, 5 hours 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
724 PM EDT Sun Aug 2 2020
VAZ058-059-030000-
Halifax-Charlotte-
724 PM EDT Sun Aug 2 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CHARLOTTE AND CENTRAL
HALIFAX COUNTIES...
At 724 PM EDT, strong thunderstorms were clustered over Saxe, or 7
miles northeast of Clover, moving northeast at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Keysville...
Charlotte Court House...
Phenix...
Redoak...
Red House...
Clover...
and Drakes Branch.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3689 7849 3677 7859 3679 7889 3720 7882
3720 7880 3723 7878 3720 7869 3719 7868
3719 7864 3717 7864 3714 7859 3715 7855
3713 7851 3711 7850 3709 7848 3708 7844
TIME...MOT...LOC 2324Z 216DEG 25KT 3691 7864
BMGSpecial weather statement, Aug 2, 11:52 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
1152 PM EDT Sun Aug 2 2020
VAZ044>046-058-059-030445-
Halifax-Campbell-Pittsylvania-Charlotte-Appomattox-
1152 PM EDT Sun Aug 2 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHERN APPOMATTOX...CHARLOTTE...SOUTHEASTERN CAMPBELL...CENTRAL
PITTSYLVANIA AND HALIFAX COUNTIES AND THE CITY OF DANVILLE...
At 1151 PM EDT, strong thunderstorms were clustered near Crystal
Hill, or near Halifax, moving northeast at 40 mph.
Locations impacted include...
Danville...
South Boston...
Appomattox...
Halifax...
Chatham...
Brookneal...
and Keysville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3689 7849 3670 7865 3666 7860 3666 7861
3669 7865 3668 7870 3654 7873 3655 7971
3738 7892 3732 7863 3726 7868 3720 7869
3719 7864 3717 7864 3714 7859 3715 7855
3709 7848 3708 7844
TIME...MOT...LOC 0351Z 226DEG 37KT 3681 7891
RABSpecial weather statement, Aug 3, 12:12 AM EDT, 41 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1212 AM EDT Mon Aug 3 2020
NCZ006-VAZ044-030515-
Caswell-Pittsylvania-
1212 AM EDT Mon Aug 3 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CASWELL AND
SOUTHEASTERN PITTSYLVANIA COUNTIES including THE CITY OF DANVILLE...
At 1211 AM EDT, strong thunderstorms were clustered over Providence
into the southeastern portion of Danville City, moving northeast at
20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Danville...
Yanceyville...
Bethel...
Providence...
Camp Springs...
Milton...
and Quick.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3654 7951 3655 7953 3676 7918 3674 7917
3654 7922 3654 7914 3646 7914 3625 7951
3625 7953
TIME...MOT...LOC 0411Z 238DEG 18KT 3652 7936
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 11:52 PM EDT | Special Weather Statement | RNK | Charlotte, Halifax, Pittsylvania, City of Danville | 53 min |
| Aug 3, 12:12 AM EDT | Special Weather Statement | RNK | City of Danville | 63 min |
| Aug 3, 12:35 AM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania, City of Danville | 55 min |
| Aug 3, 1:05 AM EDT | Areal Flood Advisory | RNK | Halifax | 3 hr |
| Aug 3, 3:32 AM EDT | Severe Thunderstorm Warning | RNK | Carroll, Patrick | 43 min |
| Aug 3, 4:23 AM EDT | Special Weather Statement | RNK | Bedford | 37 min |
| Aug 3, 4:34 AM EDT | Areal Flood Advisory | RNK | Carroll, Floyd, Patrick, City of Galax | 4 hr |
| Aug 3, 6:17 AM EDT | Special Weather Statement | RNK | City of Covington | 43 min |
| Aug 3, 9:11 AM EDT | Special Weather Statement | RNK | Tazewell | 34 min |
| Aug 3, 9:19 AM EDT | Special Weather Statement | RNK | Grayson, Smyth | 41 min |
| Aug 3, 9:41 AM EDT | Areal Flood Advisory | RNK | Smyth | 3 hr |
| Aug 3, 9:56 AM EDT | Special Weather Statement | RNK | Bland, Smyth | 49 min |
| Aug 3, 10:09 AM EDT | Special Weather Statement | RNK | Grayson, Smyth | 66 min |
| Aug 3, 10:55 AM EDT | Special Weather Statement | RNK | Bland, Giles | 50 min |
| Aug 3, 12:31 PM EDT | Special Weather Statement | RNK | Bath | 44 min |
| Aug 3, 12:33 PM EDT | Areal Flood Advisory | RNK | Montgomery, Roanoke, City of Radford, City of Roanoke, City of Salem | 3 hr |
| Aug 3, 12:41 PM EDT | Special Weather Statement | RNK | Botetourt, Craig, Montgomery, Roanoke, City of Roanoke, City of Salem | 64 min |
| Aug 3, 1:04 PM EDT | Special Weather Statement | RNK | Campbell, Floyd, Franklin, Henry, Patrick, Pittsylvania and 2 more | 41 min |
| Aug 3, 1:18 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Floyd, Franklin, Henry, Patrick, Pittsylvania and 1 more | 57 min |
| Aug 3, 1:34 PM EDT | Special Weather Statement | RNK | Appomattox, Charlotte | 41 min |
| Aug 3, 2:14 PM EDT | Special Weather Statement | RNK | Bedford, Campbell, Franklin, City of Lynchburg, City of Roanoke, City of Salem | 46 min |
| Aug 3, 2:19 PM EDT | Special Weather Statement | RNK | Buckingham | 41 min |
| Aug 3, 2:28 PM EDT | Areal Flood Advisory | RNK | Campbell, Charlotte, Halifax | 94 min |
| Aug 3, 2:31 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Franklin | 44 min |
| Aug 3, 2:49 PM EDT | Areal Flood Advisory | RNK | City of Lynchburg | 3 hr |
| Aug 3, 3:09 PM EDT | Special Weather Statement | RNK | Amherst, City of Lynchburg | 36 min |
| Aug 3, 3:32 PM EDT | Areal Flood Advisory | RNK | Amherst, Rockbridge, City of Buena Vista | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.